Hail, Morris
- When
- April 7, 11:30 PM CST
- Where
- Morris County, 0.88 mi NW of Wilsey
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 38.640, -96.680
Strong thunderstorms developed on the nose of the low level jet late the 7th, and during the early morning hours the 8th. Convection was more organized further south, but two storms over east central Kansas produced hail up to one inch in diameter.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Strong thunderstorms developed on the nose of the low level jet late the 7th, and during the early morning hours the 8th. Convection was more organized further south, but two storms over east central Kansas produced hail up to one inch in diameter.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 7, 2:50 PM CST, 8 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 350 PM CDT MON APR 7 2008 .DISCUSSION... THE LATEST WATER VAPOR SATELLITE IMAGERY ALONG WITH THE 12Z UPPER AIR MAPS SHOWED AN UPPER LEVEL TROUGH MOVING EAST ACROSS UTAH AND WESTERN CO. ANOTHER UPPER LOW WAS LIFTING NORTHEAST ACROSS THE MIDWEST INTO THE NORTHERN GREAT LAKES STATES. A STRONG UPPER LEVEL TROUGH WAS MOVING EAST ACROSS THE EASTERN PACIFIC OFF THE NORTHWEST PACIFIC COAST LINE. THE 19Z SURFACE MAP SHOWED A DEVELOPING AREA OF LOW PRESSURE ACROSS EASTERN NM WITH A SURFACE WARM FRONT EXTENDING EAST ACROSS NORTHERN TX AND SOUTHERN OK. SOUTH OF THE WARM TEMPERATURES WERE IN THE 70S AND 80S WITH DEWPOINTS IN THE LOWER TO MID 60S. A RIDGE OF SURFACE HIGH PRESSURE EXTENDED FROM THE NORTHERN PLAINS SOUTHEAST INTO NORTHERN AND CENTRAL MO. TEMPERATURES ACROSS THE CWA WERE MUCH COOLER WITH UPPER 40S TO MID 50S. NUMEROUS SHOWERS AND ISOLATED SHOWERS WERE DEVELOPING ACROSS CENTRAL AND SOUTH CENTRAL KS. PROFILERS ARE SHOWING THE 850MB WINDS ACROSS SOUTHERN AND CENTRAL KANSAS VEERING TO THE SOUTHEAST. THE SOUTHEAST 850MB WINDS WILL ADVECT RESIDUAL MOISTURE NORTHWEST OVER THE SHALLOW COLD AIR AT THE SURFACE. THE AREA OF ISENTROPIC LIFT OVER CENTRAL AND SOUTHERN KS WILL SHIFT NORTH THROUGH THE REMAINDER OF THIS AFTERNOON AND THIS EVENING PROVIDING THE AREA WITH SHOWERS AND ISOLATED THUNDERSTORMS. TONIGHT...THE 5H TROUGH OVER EASTERN UT/WESTERN CO WILL MOVE EAST INTO WESTERN NE AND WESTERN KS BY 12Z. 850MB WINDS ACROSS SOUTHERN KS AND OK WILL VEER TO THE SOUTH AND TRANSPORT DEEPER MOISTURE AT 850MB NORTHWARD ACROSS THE CWA. THE ASCENT AHEAD OF THE 5H TROUGH COMBINED WITH THE INCREASED WAA/ISENTROPIC LIFT WILL CAUSE WIDESPREAD RAIN AND THUNDERSTORMS TO DEVELOP. AFTER LOOKING AT POINT FORECAST SOUNDINGS AND MODEL FORECASTS OF INSTABILITY...IT LOOKS AS IF THE ONLY POTENTIAL FOR SEVERE THUNDERSTORMS MAY BE IN THE SOUTHERN COUNTIES OF THE CWA WHERE UP TO 200 J/KG OF MUCAPE IS FORECASTED AFTER 06Z. FARTHER SOUTH ACROSS SOUTH CENTRAL KS MUCAPE WAS FORECASTED TO BE IN THE 1000 TO 1500 J/KG RANGE. THE VERTICAL WIND SHEAR FROM 850MB TO 500MB IS FORECASTED TO BE VERY STRONG THEREFORE ELEVATED SUPERCELL MAY FORM ACROSS SOUTH CENTRAL KS AFTER MIDNIGHT AND MOVE NORTHEAST INTO THE SOUTHEAST COUNTIES OF THE CWA DURING THE EARLY MORNING HOURS. THESE STORMS WILL WEAKEN AS THEY MOVE NORTHEAST AND LEAVE THE BETTER INSTABILITY AXIS TOWARDS THE CWA BUT MAY BE CAPABLE OF PRODUCING SMALL HAIL AND POTENTIALLY SOME QUARTER SIZE HAIL...GENERALLY SOUTH OF A COUNCIL GROVE TO LAWRENCE LINE. PWS ARE FORECASTED TO BE ABOVE AN INCH ACROSS MUCH OF EAST CENTRAL AND NORTHEAST COUNTIES OF THE CWA. I DONT THINK WE WILL SEE WIDESPREAD FLOODING...BUT THERE COULD BE SOME MINOR FLOODING OF LOW LYING AREAS AND SOME OF THE CREEKS AND SMALLER STEM RIVERS MAY APPROACH FLOOD STAGE. OVERNIGHT LOWS WILL BE IN THE UPPER 30S ACROSS THE NORTHERN COUNTIES WITH MID 40S ACROSS THE SOUTHEAST COUNTIES. TUESDAY...THE HEAVIER RAIN AND THUNDERSTORMS SHOULD MOVE EAST OF THE CWA BY 1000 AM CDT AS THE 5H TROUGH AXIS MOVES EAST ACROSS EASTERN KS BY 18Z. THE LIGHT RAINSHOWERS SHOULD END FROM WEST TO EAST DURING THE AFTERNOON AND SKIES MAY BEGIN TO CLEAR ACROSS THE WESTERN COUNTIES. STRONG CAA WILL DEVELOP WITHIN THE 5H TROUGH AXIS AND ON THE WEST SIDE OF THE SFC/850MB LOW. THE STRONG CAA WILL CAUSE NORTHEAST TO NORTH WINDS TO INCREASE THROUGH THE MORNING HOURS OF 15 TO 20 MPH WITH SOME GUSTS TO 30 MPH POSSIBLE. THE STRONGER WINDS WILL DECREASE THROUGH THE AFTERNOON HOURS FROM WEST TO EAST. HIGH TEMPERATURES ON TUESDAY WILL STRUGGLE INTO THE UPPER 40S TO LOWER 50S AND THE NORTH WINDS WILL MAKE IT FEEL LIKE TEMPERATURES ARE IN THE 30S. 66 AS SFC HIGH PRESSURE BUILDS SOUTHWARD INTO THE CWA...WINDS WILL DECREASE RAPIDLY. AS CLOUDS GRADUALLY THIN LATE...RESIDUAL MOISTURE COUPLED WITH THE LIGHT WINDS MAY BE ENOUGH TO ALLOW FOR SOME PATCHY FOG TO DEVELOP LATE IN THE NIGHT. WILL LEAVE THE MENTION OF THIS IN THE GRIDS FOR NOW...AND LATER SHIFTS WILL NEED TO REEVALUATE CLOUDS/WINDS AND FCST LOW LEVEL SOUNDINGS. WILL KEEP COOL LOW TEMP READINGS IN THE 30S. ALTHOUGH EXPECT SOME SUN ON WEDNESDAY...COOL EASTERLY WINDS/INCREASING HIGH CLOUDS AND A COOL START TO THE DAY WARRANT HIGHS MAINLY IN THE MID TO UPPER 50S. AS SYSTEM NOW JUST OFF THE WEST COAST MOVES EAST AND SOUTHEAST INTO THE DESERT SOUTHWEST ON WEDNESDAY AND QUICKLY AMPLIFIES...LOW LEVEL FLOW WILL BEGIN TO BACK WITH GOOD WAA/MOISTURE ADVECTION. THIS MAY BEGIN AS EARLY AS LATE IN THE DAY WEDNESDAY...BUT BETTER LIFT AND HIGHEST QPF IS EXPECTED TO OCCUR OVERNIGHT WITH THE RETURN OF MOISTURE WITH DEVELOPING LLVL JET....THEN AGAIN LATE THURSDAY INTO THURSDAY NIGHT AS STRONGEST LARGE SCALE LIFT WITH THE STRONG UPPER TROUGH LIFTING OUT ACROSS THE CWA. HAVE INCREASED POPS INTO THE LIKELY CATEGORY MUCH OF THE AREA DURING THIS TIMEFRAME. SOME CONCERN ON HOW MUCH ADDITIONAL RAINFALL THE AREA WILL BE ABLE TO RECEIVE WITHOUT FLOODING IF HEAVY RAINFALL OCCURS TONIGHT/EARLY TUESDAY. WRAPAROUND MOISTURE MAY LINGER INTO FRIDAY IN THE WAKE OF UPPER TROUGH AND STRONG SFC LOW LIFTING NORTHEAST TOWARDS THE GREAT LAKES. HAVE NOT ADDED A CHANCE FOR RAIN/SNOW MIX OVER THE NORTHWESTERN CWA INTO FRIDAY...BUT IF GFS TRENDS WITH THE COLD AIR CONTINUE...THIS MAY NEED TO BE ADDED TO LATER FCSTS. EITHER WAY...HAVE LOWERED HIGHS TO MAINLY THE 50S WED-FRI. THE AREA WILL REMAIN UNDER DRIER NORTHWEST UPPER FLOW SATURDAY INTO MONDAY. HAVE THEREFORE KEPT THIS PORTION OF THE FCST DRY FOR NOW...ALTHOUGH THIS PATTERN WILL ALSO KEEP TEMPS IN CHECK WITH HIGHS GENERALLY IN THE 60S WITH LOWS IN THE 30S AND SOME LOW 40S. && .AVIATION... THE CEILINGS AT ALL TAF SITES WERE BETWEEN 8,000 AND 10,000 FEET THIS AFTERNOON. AS THE LIGHT RAIN SHOWERS MOVE NORTHEAST ACROSS THE TAF SITES THIS EVENING THE LOW-LEVEL OF THE ATMOSPHERE SHOULD SATURATE AND CEILINGS WILL GRADUALLY LOWER TO 3,000 TO 4,000 FEET THROUGH THE LATE AFTERNOON HOURS AND EARLY EVENING. ONCE THE HEAVIER RAINFALL BEGINS AND MOISTURE ADVECT NORTHWEST STRATUS WILL DEVELOP WITH CEILINGS FALLING BELOW 1,000 FEET DURING THE MORNING HOURS OF TUESDAY. AREAS OF FOG MAY ALSO DEVELOP WITH VISBYS FALLING TO 2 MILES IN BR AND MODERATE RAINFALL. THERE MAY EVEN BE A CHANCE FOR ELEVATED THUNDERSTORMS LATER TONIGHT AND THROUGH THE EARLY MORNING HOURS OF TUESDAY. THE RAIN SHOULD MOVE EAST OF MHK TAF SITE BY 900 AM AND 10 TO 11 AM FOR BOTH TOP AND FOE. CEILINGS WILL GRADUALLY IMPROVE TO 1,000 TO 2,5000 FEET DURING THE AFTERNOON HOURS. 66 && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 445 AM CDT MON APR 7 2008 KSZ008>012-020>024-026-034>040-054>056-058-059-080945- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 445 AM CDT MON APR 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE LIKELY TONIGHT INTO TUESDAY MORNING ACROSS THE ENTIRE OUTLOOK AREA. A FEW OF THESE STORMS MAY BE STRONG TO SEVERE...MAINLY SOUTH OF THE INTERSTATE 70 CORRIDOR. LARGE HAIL IS EXPECTED TO BE THE PRIMARY SEVERE WEATHER THREAT. LOCALIZED AREAS OF HEAVY RAINFALL AND AN ATTENDANT FLOODING THREAT WILL ALSO BE POSSIBLE WITH THE MOST ROBUST ACTIVITY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS WILL BE ONGOING TUESDAY MORNING...WITH THE HEAVIEST ACTIVITY CONFINED TO PORTIONS OF NORTHEAST AND EAST CENTRAL KANSAS. THIS ACTIVITY WILL END FROM WEST TO EAST ON TUESDAY AFTERNOON. THESE STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LEVELS. ANOTHER ROUND OF THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY NIGHT INTO THURSDAY...MAINLY ACROSS PORTIONS OF EAST CENTRAL KANSAS. A FEW STORMS COULD BE ON THE STRONG SIDE. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED TONIGHT IN AREAS SOUTH OF INTERSTATE 70. BLAIR
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 1219 AM CDT TUE APR 8 2008 KSZ036>038-054-080600- GEARY-LYON-MORRIS-WABAUNSEE- 1219 AM CDT TUE APR 8 2008 THROUGH 100 AM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 46 MPH ACROSS PORTIONS OF EAST CENTRAL KANSAS. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE WILSEY...WHITE CITY...PARKERVILLE...COUNCIL GROVE...COUNCIL GROVE LAKE...DWIGHT AND ALTA VISTA. THE STORM MAY STRENGTHEN OVER THE NEXT SEVERAL MINUTES. BE READY TO TAKE SHELTER IN CASE A WARNING IS ISSUED.
The Topeka radar (KTWX), 55 km away, was scanning. The volume nearest the first event began at 05:29 UTC.
2 hail. Local standard time, as filed.
Nickel to quarter sized hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, April 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 86093, 86094.